Alert archive / Idaho / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Pocatello, ID

July 4, 20089 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 4, 2008, 3:53 AM MDT for 9 counties in Idaho. It took effect at Jul 4, 2008, 3:00 PM MDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2008, 3:53 AM MDT (09:53 UTC)
In effect from
Jul 4, 2008, 3:00 PM MDT
Expired
Jul 4, 2008, 2:45 PM MDT
In force
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID, Teton County, ID

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.9 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2887 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 040953
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
353 AM MDT FRI JUL 4 2008

IDZ409-410-042200-
/O.UPG.KPIH.FW.A.0001.080704T2100Z-080705T0300Z/
/O.NEW.KPIH.FW.W.0001.080704T2100Z-080705T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
353 AM MDT FRI JUL 4 2008

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR SOUTHEAST IDAHO ZONES 409-410 FOR STRONG 
GUSTY WINDS ASSOCIATED WITH A PASSING COLD FRONT...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A PACIFIC COLD FRONT WILL SWEEP ACROSS SOUTHEAST IDAHO LATE THIS 
AFTERNOON AND EVENING PRODUCING STRONG GUSTY WINDS UP TO 30 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED TO DEVELOP. A COMBINATION OF STRONG WINDS...LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS85 KPIH 042045
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
245 PM MDT FRI JUL 4 2008

...RED FLAG WARNING FOR IDAHO ZONES 409-410 FOR STRONG GUSTY WINDS
AND LOW RELATIVE HUMIDITY IS CANCELLED...


IDZ409-410-042145-
/O.CAN.KPIH.FW.W.0001.080704T2100Z-080705T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
245 PM MDT FRI JUL 4 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED
FLAG WARNING FOR THIS EVENING. 

STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY HAVE NOT MATERIALIZED
THIS AFTERNOON DUE TO SIGNIFICANT CLOUD COVER WHICH WILL PERSIST
INTO THE EVENING. SUSTAINED WIND SPEEDS ARE PRESENTLY AROUND 8 TO
15 MPH WITH GUSTS TO AROUND 20 MPH. IN ADDITION...RELATIVE HUMDITY
VALUES HAVE REMAINED IN THE 20 TO 35 PERCENT RANGE THIS AFTERNOON.
WIND SPEEDS ARE EXPECTED TO REMAIN STEADY AT PRESENT THRESHOLDS
AND RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN STEADY OR RISE THIS
EVENING. THEREFORE...RED FLAG CRITERIA ARE NOT EXPECTED TO BE MET
OR EXCEEDED AND THE RED FLAG HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 4, 3:14 AM MDT, 39 minutes earlier.

Area forecast discussion, Jul 4, 3:14 AM MDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
314 AM MDT FRI JUL 4 2008

.SHORT TERM...TODAY THROUGH SATURDAY.
UPPER RIDGE CONTINUES TO PUSH EAST OF IDAHO TODAY AND A COLD FRONT
WILL WORK THROUGH LATE THIS AFTERNOON AND EARLY EVENING WEST TO
EAST. WINDS WILL INCREASE BY AFTERNOON AND RED FLAG WARNINGS AND
LAKE WIND ADVISORIES ARE IN EFFECT THIS AFTERNOON AND EARLY
EVENING. BEST INSTABILITY REMAINS IN THE CENTRAL MOUNTAINS AND
WENT HIGHEST THUNDERSTORM CHANCES IN THAT REGION WITH ISOLATED
ACROSS ALL HIGH ELEVATIONS. WILL BE QUITE HOT TODAY WITH VALLEY
TEMPERATURES WELL INTO THE 90S ONCE AGAIN. SATURDAY WILL SEE A BIG
COOL DOWN BEHIND THE FRONT OF ABOUT 5 TO 10 DEGREES WITH ISOLATED
MOUNTAIN THUNDERSTORMS ONCE AGAIN.
GK

.LONG TERM...SUNDAY THROUGH FRIDAY.
ANOTHER EMBEDDED WEAK TROF IN THE ZONAL FLOW WILL ALLOW MOUNTAIN
THUNDERSTORMS AGAIN SUNDAY WITH NEAR NORMAL TEMPERATURES AND THE
COOLEST DAY OF THE PERIOD. RIDGE BEGINS TO REBUILD EARLY NEXT WEEK
AND EXPECT WARMING TEMPERATURES TO AGAIN WELL ABOVE SEASONAL NORMS
WITH MAINLY DRY CONDITIONS.
GK

&&

.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE CNTRL
MOUNTAINS THIS AFTERNOON AND EVENING AS A RELATIVELY DRY SURFACE
COLD FRONT SHIFTS EAST THROUGH THE REGION. VFR CONDITIONS ARE
ANTICIPATED AT ALL TAF SITES THROUGH THE DAY WITH STRONG GUSTY SW
WINDS IMPACTING KBYI...KPIH AND KIDA FROM 20Z-03Z THIS AFTERNOON.
HUSTON
&&

.FIRE WEATHER...AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE PACIFIC
NORTHWEST TODAY WHILE THE ASSOCIATED SURFACE COLD FRONT PUSHES EAST
THROUGH CENTRAL AND EASTERN IDAHO THIS AFTERNOON. STRONG GUSTY WINDS
AND LOW RELATIVE HUMIDITY COMBINED WITH CRITICAL FUEL LEVELS WITHIN
THE SNAKE RIVER VALLEY HAS PROMPTED THE ISSUANCE OF A RED FLAG
WARNING. ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE CENTRAL IDAHO
MOUNTAINS AS WELL THIS AFTERNOON AND EVENING. TEMPERATURES WILL
MODERATE OVER THE WEEKEND FALLING BY ROUGHLY TEN DEGREES BY SUNDAY.
A MODEST CONCERN OVER ELEVATED WINDS REMAINS WITHIN THE SNAKE RIVER
VALLEY SATURDAY AS THE FLOW ALOFT AND LOW LEVEL MIXING COMBINE TO
PRODUCE LOCALLY BREEZY WINDS IN THE AFTERNOON. HUSTON
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING FOR IDZ021.

RED FLAG WARNING FROM 3 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING FOR IDZ409-410.

&&
Hazardous weather outlook, Jul 3, 6:37 AM MDT, 21 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
637 AM MDT THU JUL 3 2008

IDZ017>025-031-032-041245-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
637 AM MDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE CONTINUES TO INFLUENCE WEATHER OVER SOUTHEASTERN IDAHO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ACROSS NORTHERN MOUNTAINS AND EASTERN HIGHLANDS ARE
PROBABLE WITH THE PASSAGE OF A SURFACE FRONT FRIDAY AFTERNOON. STRONG
SURFACE WINDS ARE ALSO EXPECTED WITH THE PASSAGE OF THE SURFACE
FRONT. WITH HIGH TEMPERATURES AND LOW HUMIDITIES...THESE
CONDITIONS WARRANT A FIRE WEATHER WATCH VALID FROM FRIDAY
AFTERNOON THROUGH THE EVENING HOURS FOR IDAHO ZONE 409.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:03 AM MDTLake Wind AdvisoryPIH14 hr

Nearby

Red Flag Warnings in Idaho, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.